Breast Cancer and Weight Changes
Do other breast cancer medications cause weight gain?
Women treated with steroids for breast cancer may also gain about 2 pounds a year. However, the weight gain usually becomes noticeable after weeks of continuous use.
Hormone therapy is another treatment that can cause weight gain. Hormone therapy decreases the amount of estrogen and progesterone in females and testosterone in males. The treatment tends to cause an increase in body fat mass. At the same time, there's a decrease in muscle mass and a change in the way food is metabolized.
Many women taking tamoxifen have felt the drug was responsible for their weight gain. So far, though, no conclusive studies have shown a relationship between this hormone and weight gain.
Interestingly, weight gain is not typical in women who have undergone surgery alone. The same is true of women who have had surgery followed by radiation.
Can breast cancer treatment cause weight loss?
Yes. Typically, weight loss in breast cancer patients is due to a poor appetite or nausea which can be a side effect of chemotherapy.
Are there specific risks that come with weight gain or weight loss?
Weight gain can increase your risk for developing high blood pressure, heart disease, and diabetes. Being overweight also puts you at risk for developing other types of cancers. Research has also shown that being overweight can raise your risk of breast cancer recurring.